Dangers of Using Anti-Diarrheal for Opioid Addiction, Legal High
October 4th, 2016
SYRACUSE, NY – Trying to self-treat an opioid addiction with loperamide, marketed as the anti-diarrhea medication Imodium, is a dangerous game. So is using the product for a legal “high.”
That’s according to the Annals of Emergency Medicine, which recently published two new case studies online.
"Loperamide's accessibility, low cost, over-the-counter legal status and lack of social stigma all contribute to its potential for abuse," explained lead study author William Eggleston, PharmD, of the Upstate New York Poison Center, in Syracuse, NY. "People looking for either self-treatment of withdrawal symptoms or euphoria are overdosing on loperamide with sometimes deadly consequences. Loperamide is safe in therapeutic doses but extremely dangerous in high doses."
The case studies describe cases in which, after ingesting massive doses of loperamide, two patients overdosed and emergency medical services were called. Despite treatment with cardiopulmonary resuscitation, naloxone, and standard Advanced Cardiac Life Support, both died.
Loperamide is an over-the-counter antidiarrheal with μ-opioid agonist activity, according to the report, which points out that central nervous system opioid effects are not observed after therapeutic oral dosing because of poor bioavailability and minimal central nervous system penetration. Central nervous system opioid effects occur after supratherapeutic oral doses, however, and ventricular dysrhythmias and prolongation of the QRS duration and QTc interval have been reported after oral loperamide abuse, study authors emphasize.
The article also notes that oral loperamide abuse postings to web-based forums increased 10-fold between 2010 and 2011, with most loperamide content, 70%, related to using the medication to self-treat opioid withdrawal. Another 25% discussed abusing the medication because it can cause euphoria.
The report says that the Upstate New York Poison Center had seven times as many calls related to loperamide abuse or misuse in 2015, compared to 2011. National poison data, meanwhile, suggested a 71% increase in calls related to intentional loperamide use from 2011 through 2014.
"Our nation's growing population of opioid-addicted patients is seeking alternative drug sources with prescription opioid medication abuse being limited by new legislation and regulations," Eggleston said in an American College of Emergency Physicians press release. "Healthcare providers must be aware of increasing loperamide abuse and its under recognized cardiac toxicity. This is another reminder that all drugs, including those sold without a prescription, can be dangerous when not used as directed."